Alert archive / Vermont / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Albany, NY

August 21, 2009Windham County, Vermont

NWS Albany, NY issued this flash flood warning at Aug 21, 2009, 5:14 PM EDT for Windham County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2009, 5:14 PM EDT (21:14 UTC)
Expired
Aug 21, 2009, 8:45 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Windham County, VT

The radar

The Albany radar (KENX), 130 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 212114
FFWALY
VTC025-220115-
/O.NEW.KALY.FF.W.0034.090821T2114Z-090822T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
514 PM EDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WINDHAM COUNTY IN SOUTHERN VERMONT...
  THIS INCLUDES THE CITY OF BRATTLEBORO...

* UNTIL 915 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
  PUTNEY AND GUILFORD CENTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

&&

LAT...LON 4272 7245 4273 7280 4305 7246 4297 7247
      4295 7251 4291 7251 4287 7255 4280 7253
      4279 7250 4277 7250 4275 7245

$$

SND
2 follow-up statements
000 
WGUS71 KALY 212221
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
621 PM EDT FRI AUG 21 2009

VTC025-220115-
/O.CON.KALY.FF.W.0034.000000T0000Z-090822T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINDHAM VT-
621 PM EDT FRI AUG 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHEASTERN WINDHAM COUNTY...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN OVER THE WARNED AREA. FLASH FLOODING IS STILL 
POSSIBLE. RADAR INDICATES THE HEAVIEST RAIN FELL BETWEEN 
VERNON...SOUTH VERNON AND GUILFORD CENTER. MODERATE RAIN SHOULD END  
AROUND 7 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUTNEY AND
BRATTLEBORO

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4272 7245 4273 7280 4305 7246 4297 7247
      4295 7251 4291 7251 4287 7255 4280 7253
      4279 7250 4277 7250 4275 7245

$$

SND
000 
WGUS71 KALY 220045
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
845 PM EDT FRI AUG 21 2009

VTC025-220054-
/O.CAN.KALY.FF.W.0034.000000T0000Z-090822T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINDHAM VT-
845 PM EDT FRI AUG 21 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
WINDHAM COUNTY...

RAINFALL HAS ENDED ACROSS THE WARNING AREA. THUS THE WARNING IS 
CANCELLED.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4272 7245 4273 7280 4305 7246 4297 7247
      4295 7251 4291 7251 4287 7255 4280 7253
      4279 7250 4277 7250 4275 7245

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:45 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 21, 4:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
445 PM EDT FRI AUG 21 2009

.SYNOPSIS...
A TROPICAL AIR MASS REMAINS IN PLACE. A SLOW MOVING COLD FRONT WILL
CONTINUE TO FOCUS ADDITIONAL SHOWERS AND THUNDERSTORMS WITH VERY
HEAVY RAINFALL.  OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PERSIST
OVERNIGHT THROUGH SATURDAY AHEAD OF THE FRONT PRODUCING A MODERATE
TO HEAVY RAINFALL.  AN UPPER LEVEL DISTURBANCE NEAR THE EASTERN
GREAT LAKES REGION WILL KEEP A CHANCE OF SHOWERS OVER UPSTATE NEW
YORK AND NEW ENGLAND ON SUNDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM SOUTH AND EAST OF
ALBANY...

AS OF 400 PM...LINE OF BROKEN CONVECTION IS STILL IN THE PROCESS OF
MOVING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF OUR COUNTY
WARNING AREA (CWA). THIS LINE HAS CAUSED QUITE A BIT WIND DAMAGE
ACROSS OUR REGION. PLEASE REFER TO OUR LOCAL STORM REPORT (LSR) FOR
ALL THE DETAILS.

THIS LINE OF STORMS COOLED THE LOWER COLUMN TO DROP SBCAPES TO WELL
UNDER 1000 J/KG IN ALL BUT OUR SOUTHEAST ZONES. WE HAVE THUS DROPPED
THE SEVERE THUNDERSTORM WATCH FROM ALBANY COUNTY AND THOSE TO THE
WEST AND NORTH OF THE CAPITAL DISTRICT. OUR SOUTHEAST ZONES STILL
HAVE VERY HIGH SCBAPES OFF THE LAPS...IN SOME CASES EXCEEDING 3000
J/KG THIS IS WHERE THE ACTIVE WARNINGS ARE STILL IN PLACE.

A DEWPOINT DISCONTINUITY (PRE-FRONTAL) LINE IS EVIDENT JUST WEST OF
A KRME/KSYR WHERE DEWPOINTS DROP FROM THE TROPICAL LOWER 70S...TO A
LESS MUGGY LOWER 60S IN WESTERN NY. THE REAL COLD FRONT IS STILL
WEST OF EVEN WESTERN NEW YORK STATE.

WITH A NEARLY SOUTH TO NORTH FLOW ALOFT...IT IS DOUBTFUL THIS
BOUNDARY WILL GET TO US ANYTIME SOON.

THE POTENTIAL FOR ADDITIONAL DAMAGING STORMS LIES MAINLY SOUTH AND
EAST OF THE IMMEDIATE GREATER CAPITAL DISTRICT.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE 12Z NAM HAD REALLY BACKED OFF THE QPF FROM EARLIER
RUNS...PERHAPS TOO MUCH SO. THE GFS HOWEVER HAS ALSO BACKED OFF THE
QPF BUT STILL HAS A STRIPE OF 1-2+ INCHES OVER OUR SOUTHWESTERN
ZONES FROM MAINLY SATURDAY INTO EARLY SUNDAY. THE PROBLEM IS THAT
THE BEST UPPER JET STRUCTURE NEAR 100 KTS AT HPA 250 IS STILL FOUND
FURTHER WEST...ALTHOUGH THE DEWPOINT DISCONTINUITY (MENTIONED
BEFORE) COULD CERTAINLY ACT AS A TRIGGER FOR A LINE OF HEAVY SHOWERS
AND EMBEDDED THUNDERSTORMS FURTHER EAST.

THE 12Z EUROPEAN HAS THE MAIN AXIS OF HEAVY RAIN JUST TO THE WEST OF
THE HUDSON VALLEY...BUT NOT THAT FAR FROM THE GFS SOLUTION.

FOR TONIGHT...WE THINK ANY SEVERE CONVECTION SHOULD DIMINISH.
HOWEVER...WITH THE AFOREMENTIONED BOUNDARY TO OUR WEST AND PWATS
STILL OVER 2.00 INCHES...SHOWERS SHOULD REGENERATE...ESPECIALLY FROM
ALBANY AND POINTS SOUTHWARD. THEREFORE WE WILL CONTINUE WITH LOW
CATEGORICAL POPS FROM ALBANY SOUTH AND EASTWARD AND CALL THE
ACTIVITY OCCASIONAL...LOWERING POPS TO CHANCE AS WE HEAD NORTHWEST.
ANY OF THE SHOWERS. WHILE SBCAPES WILL BE MUCH LOWER...WELL UNDER
1000 J/KG OVERNIGHT...THERE STILL LOOKS TO BE ENOUGH INSTABILITY TO
WARRANT KEEPING NON SEVERE (BUT CONTAINING HEAVY RAIN) THUNDERSTORMS
TO PERSIST AS WELL.

BY TOMORROW...AS HURRICANE BILL CONTINUE ON COURSE PAST
BERMUDA...AND NEARING EASTERN NEW ENGLAND BY LATE SATURDAY NIGHT. A
RING OF SUBSIDENCE WILL LIKELY ENSUE AS THE OUTFLOW FROM THE STORM
CONVERGES ALOFT WITH THE FRONT ATTEMPTING TO MOVE EAST. IT LOOKS AS
IF THIS SUBSIDENCE WILL BE JUST TO THE EAST OF OUR AREA...BUT
ACTUALLY COULD END UP OVER OUR EASTERN CWA.

FOR NOW...WILL CONTINUE WITH LIKELY POPS ACROSS MOST OF OUR AREA.
SBCAPES OFF THE GFS DO NOT LOOK HIGH...GENERALLY UNDER 1000 J/KG.
WILL ONLY MENTION SCATTERED THUNDERSTORMS WITH NO ENHANCED WORDING.
BY THIS TIME WE SHOULD BE IN A PURE TROPICAL AIR MASS WHICH
GENERALLY INHIBITS SEVERE AND CERTAINLY TALL THUNDER.

STILL...THE THREAT OF LOCALLY HEAVY RAINFALL CONTINUES WITH HIGH
PWATS...AND AT LEAST SOME FOCUS FOR THE HEAVY RAIN. THE BIG QUESTION
IS WHETHER THAT WILL BE THE DISCONTINUITY LINE...OR THE COLD FRONT
AND ASSOCIATED JET STREAK LOCATED FURTHER WEST. EITHER WAY...THIS
UPCOMING EVENT DOES NOT LOOK LIKE A CLASSIC PREDECESSOR RAIN EVENT
/PRE/ SETUP...BUT SOME OF THE KEY INGREDIENTS ARE THERE WITH THE
RIGHT ENTRANCE REGION OF THE MID AND UPPER JET STREAK...DEEP
BOUNDARY LAYER MOISTURE WITH A FAIRLY SHARP THETA-E CONTRAST.
ALSO...A CLOSED/CUTOFF LOW CONTINUES TO REMAINS UPSTREAM WHICH CSTAR
WORK HAS SHOWN TO BE PROBLEMATIC FOR HVY RAIN SITUATIONS IN THESE
SYNOPTIC ENVIRONMENTS.

SO FOR NOW WILL CONTINUE THE IDEA FOR THE BAND TO POSSIBLY ALIGN
OVER THE ERN CATSKILLS...CAPITAL REGION...HUDSON RIVER VALLEY...INTO
THE BERKSHIRES AND SRN VT.  PWATS WILL CONTINUE TO RUN OVER 2
INCHES...AND THE 340K H850 THETA-E RIDGE AXIS SETS UP OVER THE AREA.
WE CONTINUE TO COORDINATE WITH LOCAL OFFICES /BOX...BTV...BGM...AND
OKX/...NESDIS AND HPC...AND WE FELT IT WAS PRUDENT TO STILL HOLD
OFF A FLASH FLOOD OR FLOOD WATCH UNTIL CONFIDENCE INCREASES FOR THE
POTENTIAL OF WIDESPREAD AREAL FLOODING.  WE STILL THINK 1+ TO 3+
INCHES OF RAIN WILL FALL ACROSS THE REGION (INCLUDING FRIDAY/S
RAINFALL) THROUGH AT LEAST SATURDAY NIGHT.

BY SATURDAY NIGHT INTO SUNDAY...HURRICANE BILL SHOULD MAKE THE CURVE
BACK OUT TO SEA AWAY FROM CAPE COD AND BEGIN TO BECOME EXTRATROPICAL.
ONCE IT DOES THIS...THE SURFACE WIND WILL TURN NORTHERLY AND THE
COLD FRONT WILL FINALLY GET THE PUSH IT NEEDS TO MOVE ACROSS THE
REGION. HOWEVER...THE UPPER LEVEL TROUGH WILL STILL LAG BEHIND SO
OUR WEATHER WILL REMAIN SOMEWHAT SETTLED WITH SCATTERED SHOWERS AND
POSSIBLY EVEN A PERIOD OF STEADIER BUT LIGHTER RAIN IF A MID LEVEL
DEFORMATION ZONE CAN BECOME ORGANIZED. PWATS BY THIS TIME...WILL BE
AROUND 1.5 INCHES. AT THE SAME TIME... A CUTOFF/CLOSED LOW NEAR THE
ERN GREAT LAKES WILL OPEN...AS ITS ASSOCIATED COOL POOL MOVES
OVERHEAD. SCATTERED SHOWERS MIGHT EVEN PERSIST INTO SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE EUROPEAN LONG RANGE FORECAST MODEL IS STILL HOLDING ONTO THE
IDEA THAT A SECONDARY LOW PRESSURE WILL DEVELOP IN THE WAKE OF
BILL...CLOSE TO CAPE COD. IF THIS WERE TO HAPPEN CLOUDS AND PERHAPS
EVEN SHOWERS COULD LINGER INTO MONDAY. FOR NOW...HOWEVER WE WILL
CONTINUE TO DISCARD THIS SOLUTION AND GO WITH HPC/GFS MORE
PROGRESSIVE SOLUTION. THIS WOULD FINALLY BRING DRIER AIR WITH
DOWNWARD MOTION AND RETURN TO MORE TRANQUIL CONDITIONS.

BY TUESDAY...CANADIAN HIGH PRESSURE WILL BE IN CONTROL TO BRING US
NEARLY IDEAL LATE SUMMER CONDITIONS WITH MODERATE HUMIDITY AND
SEASONABLE TEMPERATURES. HIGH PRESSURE WILL MOVE TO OUR SOUTHEAST
COME WEDNESDAY.

THEN...AN EVEN COOLER HIGH PRESSURE...COMING FROM THE ARCTIC PORTION
OF CANADA (THE FIRST OF THE SEASON) LOOKS TO USHER IN A MORE
AUTUMNAL AIR MASS BY THE END OF THE WEEK. THE LEADING EDGE OF IT
LOOKS TO MOVE INTO OUR REGION WED NIGHT INTO EARLY THURSDAY. RIGHT
NOW...INSTABILITY LOOKS LIMITED AS THE AIR MASS THE COLD FRONT IS
DISPLACING IS NOT ALL THAT HUMID AND IS COMING IN OVERNIGHT EARLY
MORNING...DURING TIMES OF MINIMAL HEATING. THEREFORE HAVE REMOVED
MENTION OF THUNDERSTORMS FOR NOW.

850 HPA TEMPERATURES ARE FORECAST TO DROP TO NEAR ZERO C RIGHT OVER
ALBANY BY FRIDAY MORNING THIS MIGHT BE A BIT OVERDONE AND THE
EUROPEAN ONLY COOLS OFF TO ABOUT +6C. EITHER WAY...A TASTE OF FALL
LOOKS TO BE ON THE WAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AN IMPRESSIVE LINE OF SHOWERS AND THUNDERSTORMS HAS MOVED THROUGH
ALL OF OUR TERMINAL AT THIS POINT. SCT SHOWERS AND THUNDERSTORMS
WILL DEVELOP BEHIND THIS LINE OF CONVECTION FOR THE REST OF THE
DIURNAL PERIOD. SHOWERY ACTIVITY WILL KEEP MVFR CONDITIONS THROUGH
THE EVENING AND INTO THE OVERNIGHT.

THE HEAVY RAIN ASSOCIATED WITH STRONG SHOWERS AND THUNDERSTORMS
WILL ALLOW FOR PLENTY OF MOISTURE OVERNIGHT TO AID IN FOG
DEVELOPMENT. EXPECT IFR CONDITIONS AFTER MIDNIGHT AT KGFL AND
KALB. CONDITIONS WILL IMPROVE TO MVFR AT THESE TERMINALS IN THE
LATE MORNING...FURTHER IMPROVING TO VFR AFTER 15Z...WITH MORE
SHOWERS EXPECTED FOR SATURDAY.

OUTLOOK...
SAT...VFR...SOME LOCALIZED MVFR IN SHRA/TSRA.
SUN...VFR...CHC SCT -SHRA.
MON/TUE...VFR...NO SIG WX.
WED...VFR...CHC -SHRA/TSRA.

&&

.FIRE WEATHER...
FULL RECOVERY TONIGHT WITH ALL AREAS NEAR RH OF 100 PERCENT. RH
VALUES WILL REMAIN HIGH ON SATURDAY...DROPPING TO 55-65 PERCENT IN
THE VALLEYS...CLOSER TO 80 PERCENT OVER THE MOUNTAINS. FULL RECOVERY
AGAIN SATURDAY NIGHT WITH RH VALUES ONLY A LITTLE DRIER SUNDAY
COMPARED TO SATURDAY...IN THE 50-60 PERCENT RANGE.

SOUTH TO SOUTHEAST WIND 5 TO 10 MPH TONIGHT INTO SATURDAY...BECOMING
VARIABLE SATURDAY NIGHT INTO EARLY SUNDAY...BEFORE TURNING NORTHWEST
5 TO 15 MPH.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT INTO
MUCH OF THE DAY SATURDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
SCATTERED SATURDAY NIGHT BUT LINGER INTO SUNDAY.

WET ISSUED A WET FLAG FOR ALL OUR RAW SITES EXCEPT LAKE
PLEASANT...WHERE THEY HAVE A LOWER CHANCE FOR ADDITIONAL SHOWERS
EXCEEDING 0.25 INCHES THROUGH SATURDAY. THE OTHER SITES LOOK TO
EXCEED A QUARTER INCH.

&&

.HYDROLOGY...
AS A VERY SLOW MOVING COLD FRONT AND A PREFRONTAL TROUGH CONTINUES
TO VERY SLOWLY APPROACH FROM THE WEST TONIGHT...AND PWATS OVER 2
INCHES CONTINUE OVER THE AREA. THERE IS THE POTENTIAL FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS...WITH
SOME LOCALITIES RECEIVING AN ADDITIONAL 1-2 INCHES OF RAINFALL AND
PERHAPS ISOLATED FLASH FLOODING. THE AREAL THREAT CONTINUES BUT WE
STILL FEEL THE THRESHOLD FOR FLASH FLOODING IS STILL LOW TO HOLD OFF
ISSUING ANY FLASH FLOOD WATCHES.

THE NERFC RAN THEIR MODELS BASED ON AN OVERALL 1+ TO 3+ RAINFALL
THROUGH SUNDAY AND NO RIVER OR STREAM POINT IN OUR HSA REACHED ABOVE
FLOODING. WE WILL LIKELY EXPERIENCE SIGNIFICANT WITHIN BANK
RISES...IN SOME CASES TO CAUTIONARY LEVELS...BUT NOT FLOOD. OF
COURSE...IF CONVECTION WERE TO BECOME MORE ACTIVE AGAIN...WE COULD
RECEIVE MORE RAINFALL THAN WE ARE ANTICIPATING...AND THAT COULD
CAUSE PROBLEMS.

ON FRIDAY NIGHT INTO SUNDAY...THE PASSAGE OF HURRICANE BILL OFF
THE EASTERN SEABOARD...LOOKS TO THE STALL THE AFOREMENTIONED FRONT
SOMEWHERE IN OUR COUNTY WARNING AREA. AN AXIS OF HEAVY RAIN WILL
PROBABLY SETUP ALONG THE FRONT AND COULD RESULT IN A GENERAL 1+ TO
3+ INCHES OF RAINFALL...POSSIBLY EVEN MORE IF CONVECTION WERE TO
DEVELOP COUPLED WITH OROGRAPHIC ENHANCEMENT. IT IS DIFFICULT TO
PINPOINT EXACTLY WHERE THIS HEAVY RAINFALL AXIS WILL BE AT THIS
TIME. HOWEVER...IT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RISES ON
STREAMS...CREEKS...AND EVEN SOME MAIN STEM RIVERS. IF CONFIDENCE
GROWS HIGHER...A GENERAL FLOOD OR FLASH FLOOD WATCH MIGHT NEED TO BE
ISSUED AT A LATER TIME FOR PORTIONS OF THE HSA. THE GREATEST THREAT
PERIOD LOOKS TO BE LATE FRIDAY NIGHT INTO SUNDAY MORNING.

AS HURRICANE BILL MOVES EAST OF THE GULF OF MAINE BY SUNDAY...A
NORTHWESTERLY FLOW WILL BRING SLIGHTLY DRIER AND COOLER AIR INTO THE
HSA. HOWEVER...THE UPPER LEVEL TROUGH STILL HAS TO MOVE THROUGH ON
SUNDAY SO THERE STILL COULD BE SCATTERED SHOWERS AND LIGHTER
ADDITIONAL RAINFALL. THIS RAINFALL SHOULD HAVE LITTLE IF ANY
ADDITIONAL IMPACT ON OUR RIVERS AND STREAMS.

A DRY STRETCH OF SEASONABLE WEATHER IS EXPECTED EARLY NEXT WEEK
ALLOWING FLOWS TO RECEDE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...KGS/HWJIV
FIRE WEATHER...HWJIV
HYDROLOGY...TAW/HWJIV
Hazardous weather outlook, Aug 21, 11:04 AM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1104 AM EDT FRI AUG 21 2009

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1104 AM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...MOST OF EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...SOME OF THE THUNDERSTORMS INTO TONIGHT MAY PRODUCE
TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE
WITHIN AN HOUR. ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL
COVERAGE OF FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH
TO WARRANT A FLASH FLOOD WATCH. STAY TUNED FOR CONTINUOUS UPDATES
FROM YOUR NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING
THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER
THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS
THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL
SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD
RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT
LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME.
IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD
FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN VERMONT...
BENNINGTON...WINDHAM.

IN NEW YORK...
ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...MONTGOMERY...
RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WARREN...
WASHINGTON.

NYZ032-033-038-221100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
1104 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE ADIRONDACKS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON INTO THE EVENING. THE MAIN SEVERE THREAT WILL
BE DAMAGING WIND GUSTS GREATER THAN OR EQUAL TO 58 MPH.
THUNDERSTORMS ARE LIKELY INCREASE IN COVERAGE FRIDAY AFTERNOON AND
EVENING ASSOCIATED WITH A DISTURBANCE AHEAD OF A COLD FRONT. THE
THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35
MPH.

SOME OF THE THUNDERSTORMS TODAY INTO TONIGHT MAY PRODUCE TORRENTIAL
DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE IN AN HOUR.
ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL COVERAGE OF
FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT
A FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING
THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER
THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS
THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL
SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD
RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT
LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME.
IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD
FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OR
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Local storm report, Aug 21, 4:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
454 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CLAVERACK               42.22N 73.72W
08/21/2009                   COLUMBIA           NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN. SR23 AND SR23B CLOSED DUE TO
            MULTIPLE TREES DOWN.

&&

KOLECI
Local storm report, Aug 21, 4:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     LITCHFIELD              41.74N 73.19W
08/21/2009                   LITCHFIELD         CT   PUBLIC

            NUMEROUS AND POWERLINES DOWN AT WHITES RD. TREES DOWN AT
            SR 61 AND SR 63. TREE DAMAGE ON WEBSTER RD.

&&

KOLECI
Local storm report, Aug 21, 5:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     WINSTED                 41.93N 73.07W
08/21/2009                   LITCHFIELD         CT   FIRE DEPT/RESCUE

            TREES DOWN

&&

KOLECI
Local storm report, Aug 21, 5:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     NORTHFIELD              41.69N 73.11W
08/21/2009                   LITCHFIELD         CT   EMERGENCY MNGR

            TREES AND WIRES DOWN IN ROAD

&&

KOLECI
Local storm report, Aug 21, 5:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      HUDSON                  42.25N 73.79W
08/21/2009                   COLUMBIA           NY   LAW ENFORCEMENT

            WATER OVER SR 9G.

0400 PM     FLASH FLOOD      GERMANTOWN              42.13N 73.89W
08/21/2009                   COLUMBIA           NY   LAW ENFORCEMENT

            WATER IN BASEMENTS AND YARDS

&&

KOLECI
Local storm report, Aug 21, 5:10 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MORRIS                  41.68N 73.20W
08/21/2009  E1.00 INCH       LITCHFIELD         CT   TRAINED SPOTTER

&&

KOLECI

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:13 PM EDTSevere Thunderstorm WarningALYBennington, Windham62 min
Aug 21, 1:45 PM EDTAreal Flood AdvisoryALYBennington3 hr
Aug 21, 4:09 PM EDTSevere Thunderstorm WarningALYBennington, Windham81 min
Aug 21, 4:14 PM EDTAreal Flood AdvisoryALYWindham3 hr

Nearby

Flash Flood Warnings in Vermont, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.